Medications that cause hearing loss and other side effects.

Your ears can be harmed by a surprisingly common number of medicines. From tinnitus medicines that stop your ears from ringing to drugs that may cause hearing loss, here’s some information on medicines that impact your hearing for better or for worse.

Your Ears Can be Affected by Medicines

The US accounts for almost half of the $500 billion dollar pharmaceutical industry. Do you regularly take over-the-counter medication? Or are you taking ones which your doctor prescribes? All medications carry risk, and while risks and side effects may be mentioned in the paperwork, people usually don’t think they’ll be impacted. That’s the reason why emphasizing that some medications might increase your risk of hearing loss is so relevant. But on the plus side, some medications, including tinnitus treatments, can actually help your hearing. But which ones will be an issue for your hearing? And what do you do if a doctor prescribes drugs that cause hearing loss? A little knowledge on the subject can go a long way.

1. Over-the-Counter Painkillers That Affect Your Hearing

Many people are shocked to find out that something they take so casually may cause hearing loss. Experts looked at the kind of pain relievers, frequency and time frame as well as hearing loss frequency. This link is backed by a number of studies of both women and men. A collaborative study among Harvard, Brigham Young and Women’s Hospital uncovered something surprising. Ongoing, regular use of over-the-counter painkillers damages hearing. Regular use is defined as 2 or more times per week. You typically see this frequency in people with chronic pain. Taking too much aspirin at once can cause temporary loss of hearing, which could become permanent over time. Naproxen, ibuprofen and acetaminophen are the biggest offenders. But you may be shocked to find the one with the strongest link. The culprit was acetaminophen. For men under 50 there’s nearly double the risk of hearing loss if they were using this drug to deal with chronic pain. Just for the record, prescription painkillers are just as bad. Hearing loss may be caused by the following:

  • Methadone
  • Oxycodone
  • Fentinol

The specific cause of the loss of hearing is not clear. The nerves in the inner ear that detect sound could be killed by the reduction of blood flow possibly triggered by these drugs. That’s why hearing loss could be the results of long term use of these drugs.

2. Some Antibiotics Are Ototoxic

Most antibiotics are most likely relatively safe when taken as directed and you’re not allergic. But the type of antibiotic called Aminoglycoside might increase hearing loss. Studies are in the early phases so we haven’t seen reliable data on human studies yet. But there certainly seem to be a few people who have developed loss of hearing after using these drugs. It’s persuading enough to recognize the results of the animal tests. There could be something to be worried about as indicated by the medical community. Each time mice take these antibiotics, they eventually get hearing loss. Aminoglycoside antibiotics are commonly used to treat:

  • Cystic fibrosis
  • Bacterial meningitis
  • Tuberculosis (TB)
  • Some other respiratory diseases

More chronic illnesses are treated over a longer duration with these. Pneumonia and children’s ear infection were, until very recently, commonly treated with Neomycin. Alternate options are now being prescribed by doctors because of worries about side effects. More investigation is necessary to identify why some antibiotics could contribute to hearing loss. It appears that they might cause swelling in the inner ear that causes long-term injury.

3. How Your Hearing is Affected by Quinine

You know what quinine is if you’ve ever had a gin and tonic. Quinine is utilized to manage malaria and has also been used to assist people suffering from restless leg syndrome while also being the essential ingredient in tonic that gives the drink its bitter taste. While research that studies the correlation between hearing loss an quinine aren’t that well-known. There have been several cases documented where malaria patients treated with quinine have suffered from reversible hearing loss.

4. Chemo Drugs Can Harm Your Hearing

When you have to deal with chemo, you understand that there will be side-effects. Attempting to destroy cancer cells, doctors are filling the body with toxins. These toxins can’t usually tell the difference between normal cells and cancer. Some of the drugs that are being looked at are:

  • Bleomycin commonly known as Blenoxane
  • Cisplatin commonly known as Platinol
  • Carboplatin commonly known as Paraplatin

Regrettably, chemo-induced hearing loss is a required trade off when battling cancer. While you’re dealing with chemo, a hearing care professional may be able to help you keep track of your hearing. Or you could inform us what your personal scenario is and find out if there are any recommendations we can make.

5. Loop Diuretics and Hearing Loss

You could be taking diuretics to help control the balance of fluids in your body. But the body can inevitably be dehydrated by going too far in one direction when attempting to control the condition with medication. This can lead to swelling when salt vs water ratios get out of balance. This can cause loss of hearing, which is normally temporary. But if you allow the imbalance to go on or keep occurring, loss of hearing could be irreversible. The drugs listed in this article are ototoxic and if used with loop diuretics could worsen long term loss of hearing. If you’re taking the most common loop diuretic, Lasix, your doctor can advise you as to which medications can have side effects if combined with it.

If You Are Using Drugs That Cause Loss of Hearing What Can You do?

You need to talk to your doctor before you discontinue taking any medications they have prescribed. Note all of the medications you use and then talk to your doctor. If your doctor has you on one or more of these medications that cause hearing loss, ask if there are alternatives that could reduce risk. You can also reduce your need for medications with some lifestyle changes. You can have a healthier life, in some situations, with small changes to your diet and some exercise. Your immune system can be improved while pain and water retention can also be decreased with these alterations. You should make an appointment to get your hearing tested as soon as you can specifically if you are using any ototoxic medication. It can be challenging to notice hearing loss at first because it progresses quite slowly. But don’t be mistaken: you may not recognize the ways in which it can affect your health and happiness, and you will have more options for treatment if you recognize it early.

Why wait? You don't have to live with hearing loss. Call Us Today